Alert archive / Colorado / Flash Flood Warnings in 2015

Flash Flood Warning 31, NWS Denver/Boulder, CO

August 14, 2015Douglas County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Aug 14, 2015, 5:14 PM MDT for Douglas County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2015, 5:14 PM MDT (23:14 UTC)
Expired
Aug 14, 2015, 8:15 PM MDT
In force
3 hr
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

County Douglas County, CO

The radar

The Denver radar (KFTG), 90 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.2 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2015-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2015-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-216 J/kg
Mixed-layer LCL
2122 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

384 
WGUS55 KBOU 142314
FFWBOU
COC035-150215-
/O.NEW.KBOU.FF.W.0031.150814T2314Z-150815T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DENVER CO
514 PM MDT FRI AUG 14 2015

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN DOUGLAS COUNTY IN NORTHEASTERN COLORADO...

* UNTIL 815 PM MDT
    
* AT 512 PM MDT...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED A
  THUNDERSTORM PRODUCING HEAVY RAIN OVER WESTCREEK. THE RAIN IS 
  MOVING EAST AT 10 MPH. UP TO TWO INCHES OF RAIN MAY HAVE ALREADY 
  FALLEN. THE HEAVIEST RAIN HAS FALLEN OVER NORTH CENTRAL TELLER 
  COUNTY....BUT RUNOFF FROM THIS HEAVY RAIN IS EXPECTED TO MOVE 
  NORTHWARD THROUGH THE HAYMAN BURN AREA FROM WEST CREEK TO DECKERS. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  WESTCREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF SMALL CREEKS...STREAMS...
AND DITCHES IN THE HAYMAN FIRE BURN AREA.  SOME DRAINAGE BASINS
AFFECTED BY EXCESSIVE RUNOFF INCLUDE FOURMILE CREEK...GOOSE CREEK...
SIXMILE CREEK...TRAIL CREEK...TURKEY CREEK...WEST CREEK...AND OTHER
TRIBUTARIES OF THE SOUTH PLATTE RIVER.  ROCK SLIDES OR DEBRIS FLOWS
CAN ALSO BE EXPECTED ACROSS RURAL ROADS.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS
AND STREAMS...ROADS AND ROADSIDE CULVERTS.  THE HEAVY RAINS COULD
ALSO TRIGGER ROCK SLIDES OR DEBRIS FLOWS IN STEEP TERRAIN.

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3913 10533 3926 10522 3922 10516 3913 10509

$$

DANKERS
2 follow-up statements
212 
WGUS75 KBOU 150019
FFSBOU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
619 PM MDT FRI AUG 14 2015

COC035-150215-
/O.CON.KBOU.FF.W.0031.000000T0000Z-150815T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DOUGLAS CO-
619 PM MDT FRI AUG 14 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM MDT FOR
SOUTHWESTERN DOUGLAS COUNTY...

AT 611 PM MDT...DOPPLER RADAR INDICATED THAT HEAVY RAIN HAD MOVED 
OUT OF THE HAYMAN BURN AREA OF SOUTHWEST DOUGLAS COUNTY.  AUTOMATED 
RAIN GAUGES INDICATED THAT THUNDERSTORMS LATE THIS AFTERNOON 
PRODUCED BETWEEN ONE AND TWO INCHES OF RAIN BETWEEN 500 PM AND 545 
PM MDT.  HEAVIER RAIN FELL OVER NORTH CENTRAL TELLER COUNTY...UP TO 
TWO AND A HALF INCHES IN THE SAME TIME PERIOD. 

RUNOFF FROM THE HEAVY RAIN WILL CONTINUE MOVING THROUGH THE HAYMAN 
BURN AREA OF SOUTHWEST DOUGLAS COUNTY THROUGH THIS EVENING.   

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
WESTCREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF SMALL CREEKS...STREAMS...
AND DITCHES IN THE HAYMAN FIRE BURN AREA.  SOME DRAINAGE BASINS
AFFECTED BY EXCESSIVE RUNOFF INCLUDE FOURMILE CREEK...GOOSE CREEK...
SIXMILE CREEK...TRAIL CREEK...TURKEY CREEK...WEST CREEK...AND OTHER
TRIBUTARIES OF THE SOUTH PLATTE RIVER.  ROCK SLIDES OR DEBRIS FLOWS
CAN ALSO BE EXPECTED ACROSS RURAL ROADS.

MOTORISTS SHOULD REMAIN ALERT FOR FLOODED ROADS OR WASHED OUT 
BRIDGES THROUGH THIS EVENING AND OVERNIGHT.  IF RISING WATERS ARE 
ENCOUNTERED...CLIMB TO SAFETY.  

&&

LAT...LON 3913 10533 3926 10522 3922 10516 3913 10509

$$

DANKERS
914 
WGUS75 KBOU 150125
FFSBOU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
725 PM MDT FRI AUG 14 2015

COC035-150132-
/O.CAN.KBOU.FF.W.0031.000000T0000Z-150815T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DOUGLAS CO-
725 PM MDT FRI AUG 14 2015

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN DOUGLAS COUNTY IS
CANCELLED...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO 
POSE A THREAT.  RAINFALL AMOUNTS OVER DOUGLAS COUNTY WERE LESS THAN 
IN JEFFERSON COUNTY...WHERE NO REPORTS OF DAMAGE OR FLOODING HAVE 
BEEN RECEIVED.  CREEKS IN THE HAYMAN BURN AREA OF DOUGLAS COUNTY 
SHOULD CONTINUE TO RUN AT ELEVATED LEVELS OVERNIGHT.  MOTORISTS 
SHOULD REMAIN ALERT FOR HIGH WATER.  

LAT...LON 3913 10533 3926 10522 3922 10516 3913 10509

$$

DANKERS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 3:46 PM MDT, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 14, 3:46 PM MDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
346 PM MDT FRI AUG 14 2015

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 345 PM MDT FRI AUG 14 2015

SLIGHT POSITIVELY TILTED UPPER RIDGE OVER THE CENTRAL AND
SOUTHERN ROCKY MTN REGION IS PROGGED TO UNDERGO FURTHER TILTING
OVER THE NEXT 24 HOURS IN RESPONSE TO FALLING HEIGHTS OVER THE
PACIFIC NORTHWEST. SUBTROPICAL MOISTURE...GENERALLY AT MID AND
HIGH LEVELS AND TRAPPED WITHIN THIS RIDGE IS ALSO FORECAST TO
GRADUALLY MIGRATE EASTWARD ACROSS COLORADO DURING THIS SAME
PERIOD. LIGHT NORTH-NORTHWEST FLOW ALOFT TODAY...BECOMES WEST-
NORTHWEST WITH FLATTENING OF THE UPPER RIDGE WITH THE PASSAGE OF
A 60-80KT JET MAXIMA TO OUR NORTH-NORTHWEST DURING THE DAY
SATURDAY. THE INFLUX OF MOISTURE WILL RESULT IN AN INCREASE IN
HIGH CLOUDS OVERNIGHT AND A LOWERING OF CLOUD BASES SATURDAY
MORNING. MODELS SHOW A MODEST INCREASE IN LARGE SCALE FORCING FOR
ASCENT DURING THE DAY SATURDAY AHEAD OF A WEAK MID-LEVEL
PERTABATION ROUNDING THE TOP OF THE UPPER RIDGE. THE CHANCE OF
WETTING RAINFALL/T-STORMS IS EXPECTED TO INCREASE TOMORROW...
PARTICULARLY IN THE HIGH COUNTRY WITH RISING PRECIPITABLE WATER
VALUES. THE PLAINS SHOULD ALSO SEE MORE STORM COVERAGE BY
AFTERNOON WITH STRONG HEATING GENERATING STEEP BNDRY LAYER LAPSE
RATES PRIOR TO OVER DEVELOPMENT. OUTFLOW BOUNDARIES RADIATING OUT
FROM HIGH COUNTRY STORMS WILL HELP TO INITIATE CONVECTION ON THE
NEARBY PLAINS. HOWEVER IT MAY TAKE ALL DAY BEFORE STORMS ARE ABLE
TO FIRE OFF OVER FAR EASTERN SECTIONS OF THE FORECAST AREA DUE TO
LINGERING CIN THRU MIDDAY. LOWS TONIGHT SHOULD BE SLIGHTLY WARMER
THAN LAST NIGHT DUE TO AN INSULATING HIGH CLOUD SHIELD. TEMPS ON
SATURDAY WILL BE LITTLE CHANGED EVEN WITH AN EARLIER START TO
CONVECTION IN THE HIGH COUNTRY AND WITH MORE MID AND HIGH CLOUDS
EAST OF THE MTNS.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 345 PM MDT FRI AUG 14 2015

THE UPPER RIDGE OF HIGH PRESSURE WILL CONTINUE TO FLATTEN ON
SATURDAY NIGHT AND SUNDAY AS UPPER TROF MOVES INTO THE NORTHERN
ROCKIES AND NORTHERN HIGH PLAINS. AN ASSOCIATED COLD FRONT WILL
PUSH INTO EASTERN COLORADO DURING THE DAY ON SUNDAY WHICH MAY
FOCUS HIGHER THUNDERSTORM CHANCES...ESPECIALLY ON THE PALMER
DIVIDE AND FAR EASTERN COLORADO. POTENTIAL FOR STRONG OR EVEN AN
ISOLATED SEVERE STORM ON THE PLAINS AS FRONT POOLS HIGHER LOW
LEVEL MOISTURE AND CAPES FROM 1000-2000J/KG. ALSO EXPECT COOLER
TEMPERATURES BEHIND THE FRONT ON SUNDAY WITH HIGHS BACK BELOW 90
DEGREES.

A DECENT CHANGE IN THE PATTERN COMES INTO COLORADO ON LATE
MONDAY AND TUESDAY AS A STRONG UPPER LEVEL TROF SWEEPS ACROSS THE
REGION ON TUESDAY. LOOKS LIKE THE BEST CHANCE OF SHOWERS WILL BE
AHEAD OF THE TROF ON MONDAY NIGHT AND EARLY TUESDAY BEFORE DRYING
AND SUBSTANTIAL SUBSIDENCE MOVES TUESDAY NIGHT AND WEDNESDAY. THE
EUROPEAN IS EVEN DEEPER WITH THE TROF AS IT EVEN TRIES TO CUT OFF
THE LOW OVER COLORADO ON WEDNESDAY. IF THIS OCCURS HIGHER POPS MAY
BE NEEDED EVEN INTO THE LATE TUESDAY TIME FRAME. 700MB
TEMPERATURES DROP TO 4-5C RANGE BY WED AM WHICH WILL DROP TEMPS
ON WED INTO THE 70S WITH EVEN THE POTENTIAL EXISTS FOR EVEN SNOW
SHOWERS OVER THE HIGHEST ELEVATIONS OF THE MOUNTAINS TUESDAY
NIGHT. BEHIND THIS TROF DRY AND SUBSIDENT AIRMASS FOR LITTLE OR NO
CONVECTION IN THE LATE WED/THU TIME FRAME.

&&

.AVIATION...(FOR THE TAFS THROUGH 00Z SATURDAY LATE AFTERNOON)
ISSUED AT 345 PM MDT FRI AUG 14 2015

T-STORMS HAVE BEEN SLOW TO FORM ALONG THE FRONT RANGE THIS
AFTERNOON AND PARTICULARLY IN THE DENVER METRO AREA. BASED ON
CURRENT TRENDS...COULD SEE ISOLATED HIGH BASED T-STORMS DRIFTING
EAST-NORTHEAST OVER THE METRO AREA BETWEEN 22Z/FRI AND 03Z/SAT.
MAIN THREAT FROM THESE STORMS WILL BE GUSTY MICROBURST WINDS AND
SHIFTING WINDS WITH THE PASSAGE OF OUTFLOW BOUNDARIES. CLOUD-TO-
LIGHTENING ALSO A POTENTIAL THREAT. SEE LITTLE CHANCE OF
MEASURABLE RAINFALL AND VIRTUALLY NO CHANCE OF VISIBILITY
RESTRICTIONS DUE TO PRECIP. CURRENT EAST-SOUTHEASTERLY WINDS OF
7-15KTS IN THE DENVER AREA ARE FORECAST TO TRANSITION TO SOUTH-
SOUTHWESTERLY WITH DARKNESS AT SPEEDS UNDER 12 KTS. ON
SATURDAY...LIGHT DRAINAGE WINDS IN THE MORNING ARE EXPECTED TO
BECOME NORTH- NORTHEASTERLY AT 5-10 KTS BY THE AFTERNOON.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BAKER
LONG TERM...ENTREKIN
AVIATION...BAKER
Hazardous weather outlook, Aug 14, 11:35 AM MDT, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1135 AM MDT FRI AUG 14 2015

COZ030>051-151745-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1135 AM MDT FRI AUG 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

LOOK FOR SCATTERED SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS
AND FRONT RANGE FOOTHILLS THIS AFTERNOON THROUGH EARLY THIS
EVENING...WITH ISOLATED STORMS OVER THE NEARBY PLAINS. A FEW OF
THESE SLOW MOVING STORMS MAY PRODUCE RAINFALL UP TO 1 TO 1.5
INCHES PER HOUR. SOME STORMS WILL ALSO BE CAPABLE OF PRODUCING
WIND GUSTS TO AROUND 40 MPH AND FREQUENT CLOUD-TO-GROUND
LIGHTNING. MOST STORMS SHOULD DISSIPATE BY AROUND MID-EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

EXPECT SCATTERED AFTERNOON AND EVENING THUNDERSTORMS OVER THE
MOUNTAINS THIS WEEKEND...WITH LESS COVERAGE ON THE PLAINS. LOOK
FOR CONTINUED AFTERNOON THUNDERSTORM DEVELOPMENT FOR MONDAY
THROUGH THURSDAY MAINLY OVER THE HIGHER TERRAIN WITH STRONGER
STORMS POSSIBLE OVER THE PLAINS SUNDAY AND MONDAY. TEMPERATURES
ON THE PLAINS WILL BE IN THE MID 90S ON SATURDAY. A WEAK COLD
FRONT WILL BRING SLIGHTLY COOLER TEMPERATURES...WITH HIGHS IN THE
MID TO UPPER 80S THROUGH TUESDAY THEN DIPPING INTO THE LOWER 80S
FOR WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON.

BAKER/ENTREKIN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 4:02 PM MDTAreal Flood AdvisoryBOUJefferson3 hr
Aug 14, 4:36 PM MDTFlash Flood WarningBOUJefferson, Park3 hr

Nearby

Flash Flood Warnings in Colorado, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.